It seems like the perfect sedation appointment: the patient is calm, the dentistry proceeds well, but then the patient begins to appear agitated and is unable to complete the final hygiene treatment. What should a clinician do in the future? DOCS Education faculty weigh in:
A DOCS Education Member writes:
I need some advice regarding a patient I sedated yesterday for the first time. The patient is a healthy 58-year-old male who only takes Motrin® on occasion for aches and pains, as well as a multivitamin.
He has high dental phobia, and has smoked a pack of cigarettes a day for 45 years. The patient took an initial 0.25 mg of triazolam at home one hour before his appointment. I used 50 mg hydroxyzine to counteract the nicotine and dosed triazolam to effect at 0.25 mg, with an additional dose 30 minutes later.
He sedated well and was dozing off and on when we began treatment. He seemed somewhat restless with hand movement up by his face and didn't like the oxygen mask. We had an all day appointment with multiple restorations which were completed successfully. We gave him breaks to sit up and/or use the restroom as needed. His last treatment for the day was MOD therapy with the hygienist. I had dosed him about every 1.5 hours with 0.125 mg triazolam to keep him sedated.
He became agitated with the hygienist, where he had previously been fine with myself, the hygienist and an additional assistant in the room. We tried giving him breaks until he said he'd had enough, and we decided to stop additional treatment. I checked on him last night and he had been sleeping since he left the office.
I would like some advice here: I had one other patient who exhibited similar agitation years ago, which I attributed to the hydroxyzine. My two theories are hydroxyzine or perhaps a possible drop in blood sugar. Have you had any similar experiences? I would like to complete his treatment soon, as there is no one who offers IV sedation for general dentistry nearby. What are your thoughts, and would you try this again with a shorter appointment?
Any advice would be much appreciated. I will see him tomorrow to check his occlusion and would like to have a plan. I spoke with his wife this morning and he rested very well after returning home with no agitation, so I think the hypoglycemia theory does not hold true. Looking for ideas. He also has no memory of yesterday's visit.
Dr. Jerome Wellbrock, DOCS Education faculty member, responds:
I would consider the possibility that nicotine withdrawal caused the agitation. If you had a long appointment and he was only getting agitated later on, I would consider letting him take a smoke break with supervision. If this is not possible, keep the appointments shorter. I would ask the companion if they know when your patient resumed smoking after leaving your office.
The information contained in this, or any case study post in Incisor should never be considered a proper replacement for necessary training and/or education regarding adult oral conscious sedation. Regulations regarding sedation vary by state. This is an educational and informational piece. DOCS Education accepts no liability whatsoever for any damages resulting from any direct or indirect recipient's use of or failure to use any of the information contained herein. DOCS Education would be happy to answer any questions or concerns mailed to us at 106 Lenora Street, Seattle, WA 98121. Please print a copy of this posting and include it with your question or request.